Alert archive / Maryland / Special Weather Statements in 2018
Special Weather Statement, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this special weather statement at Aug 21, 2018, 7:07 PM EDT for Caroline County, Talbot County, Maryland. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 7:07 PM EDT (23:07 UTC)
- Expired
- Aug 21, 2018, 8:00 PM EDT
- In force
- 53 min
- Issued by
- NWS Philadelphia/Mount Holly
Counties Caroline County, MD, Talbot County, MD
The radar
The Dover AFB radar (KDOX), 52 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 11.1 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 687 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted.
763
WWUS81 KPHI 212307
SPSPHI
Special Weather Statement
National Weather Service Mount Holly NJ
707 PM EDT TUE AUG 21 2018
DEZ003-004-MDZ015-019-020-220000-
Inland Sussex-Delaware Beaches-Queen Anne's-Talbot-Caroline-
707 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL
AFFECT SOUTHERN SUSSEX...TALBOT...SOUTHWESTERN QUEEN ANNE'S AND
SOUTHERN CAROLINE COUNTIES EARLY THIS EVENING...
At 701 PM EDT, radar indicated a line of strong thunderstorms
extending from 20 miles southwest of Easton to Salisbury University
to 10 miles south of Bethany Beach. Movement was north at 25 mph.
These storms will be near...
Delmar and Oxford around 725 PM EDT.
Trappe around 730 PM EDT.
Hambleton, Bethany Beach and Windyhill around 735 PM EDT.
Easton, Laurel, Sharptown and Tanyard around 745 PM EDT.
Sycamore and Copperville around 750 PM EDT.
Seaford around 755 PM EDT.
Georgetown, Federalsburg, Cordova, Matthews and Griffin around 800
PM EDT.
Winds of 30 to 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding, especially in poor drainage areas. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3869 7577 3868 7593 3857 7604
3868 7621 3876 7622 3871 7628 3878 7629
3877 7632 3867 7634 3876 7638 3886 7626
3881 7621 3878 7621 3889 7619 3889 7618
3887 7619 3889 7583 3860 7522 3845 7505
TIME...MOT...LOC 2301Z 200DEG 21KT 3853 7618 3831 7587 3834 7562
$$
JRKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this special weather statement went out at Aug 21, 3:52 PM EDT, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 21, 3:52 PM EDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
352 PM EDT Tue Aug 21 2018
.SYNOPSIS...
A warm front is forecast to lift through our region this
evening and overnight. A cold front approaching from the west is
expected to move slowly across eastern Pennsylvania,
northeastern Maryland, Delaware and New Jersey on Wednesday.
High pressure is anticipated to follow for Thursday and Friday.
The main center of the high should move out to sea over the
weekend but it is expected to continue influencing our weather
into early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Warm front currently extends across Maryland from NW to SE with
a cluster of heavy showers and storms that's developed along it
right along the northern edge of the instability. This front
connects back to a surface low moving NE into southern Ontario.
Meanwhile, ridge of high pressure extending from the Canadian
Maritimes SW to NJ is in slow retreat. Across our forecast
zones, generally overcast skies N/E of the front with the
leading edge of showers beginning to move into northeastern
Maryland and also a few showers coming in from the west around
Reading, PA.
As we head through the late afternoon into this evening, have
concerns once again for heavy rainfall with an associated flash
flood threat. The initial concern will be over the Delmarva as
the aformentioned cluster of storms continues to slowly move
east continuing to affect eastern MD and pushing into DE. PWATs
increasing to 2.1-2.3 inches along with the relatively slow
motion of the complex and a deep warm cloud layer will be
favorable for locally very heavy rain amounts possibly exceeding
2 to 3 inches in spots. This area of storms will push into SE
PA and southern NJ by early this evening and should tend to
weaken as it outruns the NE movement of the warm front and thus
moves into somewhat more stable air. However do have concerns
that some of the models may be weakening it a bit too quickly as
the models, in general, have been struggling a bit with this
system. And unfortunately, following this initial round,
additional rounds of showers and storms will be developing and
becoming widespread across the forecast area through this
evening as the warm front lifts across. This will occur as the
surface low continues to move across Ontario and an associated
upper level jet streak in the SW flow lifts through the NE
CONUS. By late this evening, this will put NE PA in the warm
sector and fairly well situated under the best jet dynamics with
the moist deep layer S/SW flow pumping in PWATs over 2 inches.
As a result, it will once again be the I-95 corridor and points
N/W, but especially eastern PA, that appears under the gun for a
very heavy rain and flash flood threat by this time...roughly
the 2-7z time frame. The mitigating factors though will be the
overall progressive nature of the system along with loss of
diurnal instability. Thus, while I think localized flash
flooding in a few spots will be a possibility, don't think it
will as widespread as recent events with uncertainty as well
regarding placement within the region under the threat. For this
reason, have held off on a Watch. Otherwise, generally expect
moderate to heavy showers and storms by mid late evening with
these again, tending to be most widespread from I-95 northward
by this time. While true flash flooding may be limited, expect
more widespread potential for urban, small stream, poor drainage
type flooding issues.
Showers/storms will move out through the predawn hours as the
low tracks into Quebec with the cold front right on our doorstep
by morning. It will be a mild, muggy night in the warm sector
with lows generally in the upper 60s to low 70s.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/...
Low pressure will move northeast across Quebec through the day
with its attendant cold front slowly moving south/east across
the forecast area through the day. Also, the upper level trough
will be continuing to linger over the NE CONUS in the system's
wake. As a result, expect considerable cloud cover to persist
across the area with some scattered showers and storms possible.
Highs will generally be in the low to mid 80s except 70s across
the southern Poconos. The main change through the day though
will be falling dew points as the front moves across. It will
start out quite muggy but by late day expect dew points in the
low to mid 60s...much more comfortable in comparison!
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/...
A long wave mid level trough is forecast to be located over
eastern Canada and the northeastern states on Wednesday night
and Thursday before it lifts northeastward and away from our
region. The mid level pattern is expected to flatten a bit over
the weekend before some ridging begins over the eastern states
early in the new week.
Surface high pressure is anticipated to be centered in the
middle Mississippi River Valley on Wednesday night. The high
will build eastward with its center forecast to pass through our
region on Friday before moving out to sea. Dry weather is
expected for Thursday and Friday with noticeably lower humidity
than we've been experiencing. Dew point readings should drop
into the 50s.
The surface high is expected to get absorbed into the large
high over the western North Atlantic. The surface flow should
begin to favor the south and southwest resulting in an increase
in heat and humidity during the period from Saturday through
Tuesday. The anticipated rise in humidity levels may bring about
isolated showers and thunderstorms on Monday and Tuesday mainly
during the afternoon and early evening hours.
Daytime highs should favor the upper 70s and lower 80s on
Thursday and Friday, the 80s on Saturday and Sunday, and the
upper 80s and lower 90s on Monday and Tuesday. Overnight lows
should also increase gradually during the period, starting in
the 50s and 60s on Wednesday night and ending in the upper 60s
and lower 70s on Monday night.
&&
.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
Tonight...Prolonged sub-VFR conditions expected with a chance
of showers/storms, especially between 00Z and 06Z. Winds
becoming more southerly or southwesterly around 10 kts or so.
Moderate confidence, but lower with timing of precipitation,
thunderstorms, and associated worse VSBY/CIG restrictions.
Highest chances for lightning looks to be for
KILG/KPHL/KPNE/KRDG.
Wednesday...MVFR/IFR conditions likely in the morning with
conditions lifting to low VFR by early to mid afternoon. Some
scattered showers and thunderstorms though should be around
before a cold front shifts offshore, with local restrictions
possible. Southwest winds becoming west-northwest 10-15 knots.
OUTLOOK...
Wednesday night and Thursday...Mainly VFR. Northwest wind 5 to
10 knots.
Thursday night through Saturday...Mainly VFR. Local late night
and early morning visibility restrictions are possible. Variable
wind 8 knots or less.
Saturday night and Sunday...Mainly VFR. Local late night and
early morning visibility restrictions are possible. Variable
wind 8 knots or less becoming southerly.
&&
.MARINE...
Winds/seas increase this evening with SCA conditions expected
for over the ocean waters for all zones except the far northern
NJ coast. There will also be some showers with possible storms
by the late evening into the overnight.
For Wednesday, winds/seas slowly come down with SW winds
shifting to west in the wake of a cold front. Conditions should
be below SCA levels by afternoon.
OUTLOOK...
Wednesday night through Sunday...No marine headlines are
anticipated.
RIP CURRENTS...
Moderate risk of Rip currents for NJ coastal zones continues
with lower risk for DE. With onshore winds of 10 to 20 kts and
seas increasing late this afternoon and this evening to 3-5
feet, the risk of dangerous rip currents will increase. The risk
is lower for the Delaware beaches, owing to the less favorable
angle between the surface winds and the coastline.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory from 8 PM this evening to noon EDT
Wednesday for ANZ451>455.
&&
Synopsis...Iovino
Near Term...Fitzsimmons
Short Term...Fitzsimmons
Long Term...Iovino
Aviation...Fitzsimmons/Iovino
Marine...Fitzsimmons/IovinoHazardous weather outlook, Aug 21, 3:40 PM EDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 340 PM EDT Tue Aug 21 2018 DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012-013-015>023-027- PAZ054-055-060>062-070-071-101>106-221945- New Castle-Kent-Inland Sussex-Delaware Beaches-Cecil-Kent MD- Queen Annes-Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset- Middlesex-Western Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 340 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms may produce locally heavy rain which could result in flooding of small streams and creeks, roadways and areas of poor drainage. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. NJZ014-024>026-221945- Eastern Monmouth-Atlantic Coastal Cape May-Coastal Atlantic- Coastal Ocean- 340 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. Showers and thunderstorms may produce locally heavy rain which could result in flooding of roadways and areas of poor drainage. There is a moderate risk for the development of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-221945- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 340 PM EDT Tue Aug 21 2018 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures.
In the hours before
Special weather statement, Aug 21, 2:56 PM EDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
256 PM EDT TUE AUG 21 2018
DEZ003-MDZ008-012-015-019-020-212030-
Inland Sussex-Queen Anne's-Talbot-Cecil-Kent-Caroline-
256 PM EDT TUE AUG 21 2018
...SHOWERS AND THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL WILL
MOVE INTO SOUTHWESTERN DELAWARE AND EASTERN MARYLAND LATER THIS
AFTERNOON...
At 250 PM EDT, radar indicated an area of showers and embedded
thunderstorms over southern and central Maryland as well as the
lower Delmarva peninsula. This activity will move northeast at 15
mph across the Maryland Chesapeake Bay and then into northeastern
Maryland and far southwestern Delaware through 500 PM.
Locations impacted include...
Easton, Centerville, Talbot, Seaford, Chestertown, Denton,
Centreville, Laurel, Rising Sun, Federalsburg, Bridgeville,
Greensboro, Oakland, Ridgely, Delmar, Rock Hall, Trappe, St.
Michaels, Church Hill and Preston.
Torrential downpours with these storms are resulting in rainfall
rates of over 2 inches per hour in some spots west of the Chesapeake
Bay. Be prepared for the possibility of localized flooding later
this afternoon across eastern Maryland and southwestern Delaware if
these storms maintain their intensity. Do not drive your vehicle
through flooded roadways.
Occasional cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
LAT...LON 3846 7569 3869 7577 3857 7604 3876 7632
3867 7634 3868 7634 3896 7631 3884 7637
3885 7638 3894 7636 3904 7631 3900 7617
3917 7628 3943 7600 3958 7610 3972 7623
3970 7604 3887 7578 3846 7523 3845 7522
TIME...MOT...LOC 1852Z 204DEG 12KT 3918 7648 3869 7664 3840 7581
JRKSpecial weather statement, Aug 21, 7:07 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Mount Holly NJ
707 PM EDT TUE AUG 21 2018
DEZ003-004-MDZ015-019-020-220000-
Inland Sussex-Delaware Beaches-Queen Anne's-Talbot-Caroline-
707 PM EDT TUE AUG 21 2018
...A LINE OF STRONG THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WILL
AFFECT SOUTHERN SUSSEX...TALBOT...SOUTHWESTERN QUEEN ANNE'S AND
SOUTHERN CAROLINE COUNTIES EARLY THIS EVENING...
At 701 PM EDT, radar indicated a line of strong thunderstorms
extending from 20 miles southwest of Easton to Salisbury University
to 10 miles south of Bethany Beach. Movement was north at 25 mph.
These storms will be near...
Delmar and Oxford around 725 PM EDT.
Trappe around 730 PM EDT.
Hambleton, Bethany Beach and Windyhill around 735 PM EDT.
Easton, Laurel, Sharptown and Tanyard around 745 PM EDT.
Sycamore and Copperville around 750 PM EDT.
Seaford around 755 PM EDT.
Georgetown, Federalsburg, Cordova, Matthews and Griffin around 800
PM EDT.
Winds of 30 to 40 mph are possible with these storms.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding, especially in poor drainage areas. Do not
drive your vehicle through flooded roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 7569 3869 7577 3868 7593 3857 7604
3868 7621 3876 7622 3871 7628 3878 7629
3877 7632 3867 7634 3876 7638 3886 7626
3881 7621 3878 7621 3889 7619 3889 7618
3887 7619 3889 7583 3860 7522 3845 7505
TIME...MOT...LOC 2301Z 200DEG 21KT 3853 7618 3831 7587 3834 7562
JRKThe office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 6:19 AM EDT | Small Craft Advisory | PHI | 24 hr | |
| Aug 21, 7:49 PM EDT | Special Marine Warning | PHI | 116 min | |
| Aug 21, 2:56 PM EDT | Special Weather Statement | PHI | Caroline, Kent, Queen Anne's, Talbot | 94 min |
Nearby
Special Weather Statements in Maryland, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.